Association of NSAID Use With Risk of Bleeding
 and Cardiovascular Events in Patients Receiving Antithrombotic Therapy After Myocardial Infarction

Hiral Patel, PharmD. Candidate 2015, Mercer University College of Pharmacy

Current guidelines from the American College of Cardiology Foundation/ American Heart Association Task Force advise that all patients with myocardial infarction (MI) should be prescribed dual antithrombotic therapy (aspirin and clopidogrel) for up to 12 months and 1 agent thereafter.1 Furthermore, it is well known that non-steroidal anti-inflammatory drugs (NSAID) can increase the risk of bleeding. However, there is no data on the concomitant use of NSAIDs and antithrombotic agents.

Title: Association of NSAID Use With Risk of Bleeding
and Cardiovascular Events in Patients Receiving Antithrombotic Therapy After Myocardial Infarction2
Design Observational analysis
Objective To investigate the association of the concomitant use of NSAIDs with risk of bleeding and cardiovascular events in patients receiving antithrombotic treatment after myocardial infarction (MI)
Study groups Non Steroidal Anti-inflammatory Drugs (NSAID) vs. No NSAID use
Methods Retrospective analysis of 61,971patients aged 30 years and older who had their first MI and were being treated with both an antithrombotic and NSAID were studied for risk of bleeding
Duration 2002 – December 31 2011
Primary Outcome Measure Bleeding events
Baseline Characteristics The mean age was 67.7 years, 63.2% were men, and 8.1% had previous bleeding
Results Bleeding events occurred in 8.5% of all patients; of these, fatal bleeds comprised 15% of all bleeding. Crude incidence rates of bleeding (events per 100 person- years) were 4.2 events (95% CI, 3.8-4.6) with concomitant NSAID treatment and 2.2 events (95% CI, 2.1-2.3) without NSAID treatment.
Adverse Events Common Adverse Events: Not provided
Serious Adverse Events: Fatal bleeding (15%)
Percentage that Discontinued due to Adverse Evens: Not provided
Study Author Conclusions Among patients receiving antithrombotic therapy after MI, the use of NSAIDs was associated with increased risk of bleeding and excess thrombotic events, even after short- term treatment.

Due to the increased risk of bleeding associated with the concomitant use of NSAIDs and antithrombotic agents, healthcare providers need to be more cautious when making recommendations for patients that have had a MI. Overall, there has been an association between the use of NSAIDs and antithrombotics leading to increased risk of bleeding.

References:
1. Kushner, Hand, Smith Jr., et al; American College of Cardiology Foundation/ American Heart Association Task Force on Practice Guidelines. 2009 Focused Updates: ACC/AHA Guidelines for the Management of Patients With ST-Elevation Myocardial Infarction (updating the 2004 Guideline and 2007 Focused Update) and ACC/AHA/SCAI Guidelines on Percutaneous Coronary Intervention (updating the 2005 Guideline and 2007 Focused Update): a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines [published correction apears in Circulation. 2010;121(12):e257]. Circulation. 2009;120(22):2271-2306.
2. Schjerning olsen AM, Gislason GH, Mcgettigan P, et al. Association of NSAID use with risk of bleeding and cardiovascular events in patients receiving antithrombotic therapy after myocardial infarction. JAMA. 2015;313(8):805-14.

Advertisements

One thought on “Association of NSAID Use With Risk of Bleeding
 and Cardiovascular Events in Patients Receiving Antithrombotic Therapy After Myocardial Infarction

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s